Drought, Northwest Plateau
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
July 2014 was wetter to much wetter than normal over much of the state as an active monsoon pattern dominated, particularly the second half of the month. Widespread thunderstorm rainfall chiseled away at long-term drought and the percentage of New Mexico in severe drought or worse decreased nearly 40 percent by month's end.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
July 2014 was wetter to much wetter than normal over much of the state as an active monsoon pattern dominated, particularly the second half of the month. Widespread thunderstorm rainfall chiseled away at long-term drought and the percentage of New Mexico in severe drought or worse decreased nearly 40 percent by month's end. Areas of exceptional drought in far northeast New Mexico were eliminated. Month-to-date rainfall totaled more than twice normal in several New Mexico locations, including Albuquerque (3.34 inches, or 242 percent of normal) that experienced its 7th wettest July on record. Still, New Mexico’s rangeland was rated 65% very poor to poor on July 27, slightly worse than the late-July, 5-year average of 62%. In addition, subsoil moisture was rated very short to short.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:23 PM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1123 PM MDT MON JUN 30 2014 .AVIATION... 06Z TAF CYCLE A STRONG SURFACE COLD FRONT HAS MOVED THROUGH NORTHERN NEW MEXICO PASSING KSAF AROUND 04Z. THIS FRONT HAS CAUSED WIND SHIFTS AND WILL CONTINUE OVERNIGHT TO TRAVERSE THE STATE. AS THE FRONT SURGES SOUTH AND WESTWARD OVERNIGHT IT WILL PRODUCE STRONG EASTERLY GAP WINDS FOR KABQ AND KSAF. STRONG NORTHERLY WINDS ALSO AT KTCC AND KROW. AREAS OF MVFR CIGS LIKELY EAST OF THE CENTRAL MT CHAIN TOWARD 12Z. IN THE WAKE OF THE FRONT MONSOONAL MOISTURE INCREASES OVER THE REGION SUPPORTING AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS AND AN INCREASE IN AVIATION WEATHER THREATS TUESDAY THROUGH THURSDAY. && .PREV DISCUSSION...312 PM MDT MON JUN 30 2014... .SYNOPSIS... BIG WEATHER CHANGES ON THE WAY. A STRONG COLD FRONT WILL DIVE SOUTH AND WEST ACROSS THE EASTERN PLAINS AND HIGHLANDS TO THE CENTRAL MOUNTAINS TONIGHT AND POUR INTO THE RIO GRANDE VALLEY BEFORE DAYBREAK. MUCH HIGHER DEWPOINTS...HUMIDITIES WILL TRAIL THE FRONT RESULTING IN A BIG UPTICK IN CONVECTION ON TUESDAY EAST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL DROP SHARPLY ESPECIALLY IN THE EAST. MEANWHILE MONSOON MOISTURE IN MEXICO WILL BE TRYING TO MOVE NORTH INTO AZ AND WESTERN NM LATER IN THE WEEK. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM SOME OF THEM...AND SLOW STORM MOVEMENT WILL POSE THE THREAT OF LOCALIZED FLOODING. HIGH PRESSURE WILL STRENGTHEN OVER NM DURING THE WEEK. MOISTURE WILL BE TRAPPED UNDER THE HIGH WITH DAILY ROUNDS OF THUNDERSTORMS THROUGH NEXT WEEKEND. && .DISCUSSION... CONVECTION FIRING ALONG THE DRY LINE ON THE EASTERN PLAINS THIS PM. DEWPOINTS THOUGH HAVE BEEN DROPPING STEADILY AND THE STORMS SO FAR ARE TAME AND NOT PRODUCING MUCH RAIN. THAT MAY CHANGE THIS EVENING AS A POTENT BACK DOOR FRONT BLASTS SOUTH AND WEST ACROSS THE EASTERN PLAINS. COULD SEE SOME STRONG AND MAYBE ONE OR TWO SEVERE STORMS IN THE FAR NORTHEAST THIS EVENING. THE FRONT WILL MAKE IT INTO THE RIO GRANDE VALLEY BEFORE DAYBREAK WITH WINDS GUSTING AROUND 40 MPH. THE MOISTURE INCREASE WILL REACH THE CONTINENTAL DIVIDE TUESDAY BEFORE NOON. MORE WIDESPREAD SHOWERS AND STORMS WILL FORM TUESDAY WITH WETTING STORMS IN THE EAST...A MIX IN THE RGV AND MOSTLY DRY NEAR THE DIVIDE. WITH THE ADDED MOISTURE AND CLOUDS THE HIGHS WILL BE LOWER...ESPECIALLY IN THE EAST...AROUND 20 DEGREES COOLER. VERY ACTIVE DAYS EXPECTED WEDNESDAY AND THURSDAY WITH EXISTING MOISTURE BEING RECYCLED AND PERHAPS SOME MONSOONAL MOISTURE FROM MEXICO MAKING INTO SW AND WC NM. SLOW MOVING STORMS WITH HEAVY RAIN WILL BRING A FLOODING THREAT TO LOCALIZED AREAS...OF MOST CONCERN THE BURN SCARS. HIGH PRESSURE WILL BUILD OVER NM OVER THE HOLIDAY WEEKEND. BUT INSTEAD OF MUCH DRYING...MOISTURE WILL HAVE NO WHERE TO GO AND WILL BE RECYCLED EACH DAY. MOST AREAS EXCEPT THE FAR SOUTHEAST WILL HAVE A GOOD CHANCE OF SHOWERS AND STORMS. POTENTIAL WILL REMAIN FOR HEAVY RAIN AND ISOLATED FLOODING. THE GFS BEGINS TO WEAKEN THE HIGH AND SHIFT IT SOUTH NEXT WEEK WHICH WOULD ALLOW ADDITIONAL MONSOON MOISTURE TO STREAM INTO NM. CHJ && .FIRE WEATHER... BIG CHANGE TO A WETTER...SUMMER THUNDERSTORM PATTERN STILL ON TAP FOR TUESDAY AND WEDNESDAY. THIS WILL BE AN ABRUPT CHANGE FROM THE HOT...DRY...AND UNSTABLE REGIME TODAY. FOR THE REMAINDER OF THE AFTERNOON...WELL ABOVE NORMAL TEMPS...LOW HUMIDITIES AND WIDESPREAD 6 HAINES WILL BE THE RULE. ADDITIONALLY... ISOLATED...MAINLY DRY...THUNDERSTORMS HAVE FORMED ALONG THE PSUEDO-DRYLINE ACROSS THE EASTERN PLAINS. THESE STORMS WILL CONTINUE TO MOVE EAST AROUND 10 MPH. ADDITIONAL ISOLATED DRY THUNDERSTORMS OR VIRGA SHOWERS WILL DEVELOP GENERALLY JUST EAST OF THE CONTINENTAL DIVIDE AND MOVE INTO THE RIO GRANDE VALLEY. DUE TO THE VERY HOT TEMPERATURES...AND LARGE INVERTED-V SOUNDINGS...ALL SHOWERS/STORMS WILL BE CAPABLE OF STRONG AND ERRATIC DOWNBURST WINDS...WITH GUSTS EXCEEDING 50 MPH. MUCH OF THE THUNDERSTORM ACTIVITY WILL DIMINISH AROUND SUNSET. A STRONG BACK DOOR COLD FRONT WILL QUICKLY MOVE DOWN THE EASTERN PLAINS TONIGHT AND PUSH THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN BY SUNRISE. ABUNDANT MOISTURE IS EXPECTED BEHIND THIS FRONT...THUS HUMIDITY RECOVERIES WILL BE GOOD TO EXCELLENT ACROSS THE EAST. MAINLY POOR RECOVERIES ARE EXPECTED ACROSS THE WEST...WITH FAIR RECOVERIES ACROSS THE RIO GRANDE VALLEY. STRONG WINDS WILL BE ASSOCIATED WITH THIS FRONT...ESPECIALLY AS THE WINDS ACCELERATE THROUGH THE GAPS OF THE CENTRAL MTN CHAIN. THUS WATCH FOR AN ABRUPT WIND DIRECTION CHANGE OVERNIGHT. THE FRONT WILL PUSH THRU THE RIO GRANDE VALLEY...BUT WILL LIKELY STALL JUST SHORT OF THE CONTINENTAL DIVIDE EARLY TUESDAY. THE MOISTURE WILL SET THE STAGE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY. FAVORED AREAS FOR THUNDERSTORMS WILL BE GENERALLY ALONG AND SOUTH OF I-40 AND ALONG AND EAST OF THE CENTRAL MTN CHAIN. LOCALLY HEAVY RAINS WILL BE POSSIBLE HERE. FAR NORTHEASTERN AREAS MAY BE TOO STABLE FOR MUCH THUNDERSTORM DEVELOPMENT. IN FACT...TEMPS ACROSS MUCH OF THE EASTERN PLAINS WILL DROP BELOW NORMAL. MEANWHILE...THERE WILL BE A NOTICEABLE UPTICK IN THUNDERSTORM COVERAGE ACROSS THE WEST. GENERALLY EAST OF THE CONTDVD...STORMS WILL BE WETTER. HOWEVER...WEST OF THE DIVIDE STORMS WILL BE DRIER WITH CONTINUED WELL ABOVE NORMAL TEMPS...SUB-15 PERCENT RELATIVE HUMIDITIES...6 HAINES...AND EVEN SOME SUPER HAINES ACROSS PORTIONS OF ZONE 101 AND 105. STORM MOTION WILL GENERALLY BE NORTH TO SOUTH AROUND 10 MPH. THOUGH THE WESTWARD MIGRATION OF THE MOISTURE WILL STALL ON TUESDAY...IT WILL START TO MARCH WESTWARD AGAIN TUESDAY NIGHT...AND LIKELY REACH THE ARIZONA BORDER. THUS...GOOD TO EXCELLENT RECOVERIES ARE EXPECTED NEARLY AREAWIDE. WIDESPREAD STORMS ARE LIKELY AGAIN ON WEDNESDAY...FAVORING CENTRAL AND WESTERN PORTIONS OF THE AREA. VERY SLOW STORM MOTIONS ARE EXPECTED WITH THE UPPER HIGH CENTERED OVER THE AZ/NM BORDER...BUT SHOULD IN GENERAL DRIFT TO THE SOUTH. THE MOISTURE WILL MIX BACK OUT SOME DURING THE AFTERNOON WEDNESDAY ACROSS THE NORTHWEST...THUS...A MIX OF WET AND DRY STORMS ARE POSSIBLE NEAR THE CHUSKA MOUNTAINS AND NW PORTIONS OF ZONE 101. TEMPS WILL BE NEAR TO BELOW NORMAL AREAWIDE. THE UPPER HIGH WILL CONTINUE TO WOBBLE AROUND OVER EASTERN AZ AND NM FOR THE LATTER HALF OF THE WEEK AND INTO THE WEEKEND. WITH NOTHING TO REALLY SCOUR OUT THE MOISTURE...IT WILL BE RECYCLED DAILY IN THE FORM OF SHOWERS AND THUNDERSTORMS...MAINLY FAVORING THE HIGH TERRAIN. LITTLE STORM MOTION IS EXPECTED...THUS...MOVEMENT OF STORMS WILL DEPEND ON OUTFLOW BOUNDARIES AND OUTFLOW BOUNDARY COLLISIONS. LOCALLY HEAVY RAIN WILL BE POSSIBLE. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 531 AM MDT MON JUN 30 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 531 AM MDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...AND MOST WILL BE CAPABLE OF PRODUCING VERY STRONG AND GUSTY DOWNBURST WINDS IN EXCESS OF 50 MPH. BY TONIGHT...A VIGOROUS BACK DOOR COLD FRONT WILL PUSH THROUGH THE EASTERN PLAINS AND EVENTUALLY INTO THE RIO GRANDE VALLEY. SOME STRONG WIND GUSTS AS HIGH AS 40 TO 50 MPH WILL BE POSSIBLE ALONG AND BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BECOME MUCH MORE NUMEROUS TUESDAY AND WEDNESDAY IN THE WAKE OF THE AFOREMENTIONED BACK DOOR COLD FRONT. SOME SLOW-MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT WEATHER REPORTS OR PHOTOS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 700 PM MDT MON JUN 30 2014 NMZ519-521-010130- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 700 PM MDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO...NORTHEASTERN VALENCIA AND EXTREME NORTHWESTERN TORRANCE COUNTIES THROUGH 730 PM MDT... AT 659 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED VIRGA AND DRY THUNDERSTORMS OVER ALBUQUERQUE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...ALBUQUERQUE...SANDIA PARK... CEDAR CREST...TIJERAS...CARNUEL...COLE SPRING PICNIC AREA... CANONCITO...SAN ANTONITO AND CEDRO PEAK CAMP. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE MILE AT TIMES. && LAT...LON 3519 10626 3487 10645 3490 10684 3521 10668 TIME...MOT...LOC 0059Z 298DEG 16KT 3507 10657 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 816 PM MDT MON JUN 30 2014 NMZ501-505-506-010245- NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU- 816 PM MDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH 845 PM MDT... AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHEAST OF TOHATCHI...OR ABOUT 18 MILES NORTH OF GALLUP...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF MICROBURST WINDS. WIND GUSTS UP TO 50 MPH ARE POSSIBLE. AREAS AFFECTED BY THIS STORM INCLUDE...TWIN LAKES AND COYOTE CANYON. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE MILE AT TIMES. && LAT...LON 3577 10836 3557 10849 3573 10881 3589 10871 TIME...MOT...LOC 0215Z 297DEG 12KT 3577 10866 34
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526131, 526132, 526133, 526134, 526135, 526136, 526137, 526138, 526140, 526141, 526142, 526143, 526144, 526145, 526146, 526147, 526148, 526149, 526150, 526151, 526152, 526153, 526154.